Iowa, 2008Flash Flood in Iowa, December 27, 2008
December 27, 2008 · NWS DMX · 1 event in 1 county or zone
Very strong warming took place during the day on the 26th into the early morning hours of the 27th. Rapid melting took place and the water ran off into the Raccoon River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong warming took place during the day on the 26th into the early morning hours of the 27th. Rapid melting took place and the water ran off into the Raccoon River. The river was ice covered and the ice became mobile. As it did, the ice jammed in many locations along the river with river levels rising to bank full quite rapidly. Water levels in the Des Moines area rose 7 feet in less than 3 hoiurs. The ice jam moved down the river slowly and became caught in western Polk County. Flooding occurred over George Flagg Parkway and Garden Road near Waterworks Park. Water backed up through the storm drains and caused some flooding of businesses on Garden Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 27, 6:06 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 27, 6:06 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CST SAT DEC 27 2008
.SHORT TERM...TONIGHT
UPPER LOW ACRS KANSAS WL EJECT NORTHEAST THROUGH THE STATE TONIGHT
WITH DEFORMATION PRECIPITATION. INITIALLY...MAY STILL SEE SOME
LINGERING FRDZ IN THE SOUTHEAST WHERE SOUNDINGS INDICATE SATURATED
LOW LEVELS WITH DRY AIR ALOFT. HOWEVER...COOLING IN THE COLUMN WILL
CONTINUE AND AS DEEPER SATURATION OCCURS...PCPN WL TRANSITION TO ALL
SNOW IN THE SOUTHEAST. ELSEWHERE...SOUNDING ALREADY COOL ENOUGH FOR
ALL SNOW AND EXPECT RADAR ECHOES IN THE SOUTHWEST TO EXPAND ACRS
MUCH OF CENTRAL IOWA THIS EVENING. FORCING IS GENERALLY WEAK TO
MODERATE AND PROGRESSIVE...THEREFORE DON/T ANTICIPATE ANY LOCATION
SEE ENHANCED SNOWFALL FOR A LONG PERIOD OF TIME. OVERALL AMOUNTS
SHOULD RUN FROM ONE TO TWO INCHES WITH AN ISOLATED HIGHER VALUE
PSBL. TEMPS WL NOT FALL MUCH INITIALLY BUT SHOULD BOTTOM OUT NICELY
BY DAYBREAK AS WINDS SUBSIDE AND SKIES CLEAR...ESPECIALLY IN THE
WESTERN PORTION OF THE CWA.
.LONG TERM...SUNDAY THROUGH SATURDAY
SUNDAY THROUGH WEDNESDAY PERIOD LOOKS LIKE A BREAK FROM THE RECENT
NASTY WINTER WEATHER. UPPER FLOW PATTERN BECOMES MORE WESTERLY AND
PRECIPITATION SHIELD FROM FAST MOVING SYSTEMS IS LIKELY TO BE ALMOST
ENTIRELY NORTH OF IOWA. CHINOOK FLOW PROVIDES WARMUP POTENTIAL...BUT
TIMING OF SYSTEMS ON MONDAY MORNING AND AGAIN TUESDAY MORNING
APPEARS LIKELY TO PLACE WARM RIDGE OVER IOWA AT NIGHT RATHER THAN
DURING THE AFTERNOON. SO COLD ADVECTION DURING THE DAY IS LIKELY TO
HOLD TEMPS IN THE 20S AND 30S NORTH AND 30S TO LOW 40S SOUTH.
SOMEWHAT STRONGER COLD PUSH...BUT DRY CLEAR WEATHER IS EXPECTED ON
WEDNESDAY.
MUCH HIGHER AMPLITUDE UPPER TROUGH IS EXPECTED THURSDAY...WITH SNOW
POSSIBLE THURSDAY WITH THE WARM ADVECTION...AND INTO FRIDAY WITH THE
PASSAGE OF THE FRONT AND COLD ADVECTION. DYNAMICS AGAIN FAVOR
LOCATIONS NORTH OF IOWA FOR THE BEST ACCUMULATIONS AND AT THIS POINT
IT DOES NOT LOOK LIKE A MAJOR EVENT FOR CENTRAL IOWA. FORECAST
THERMAL PROFILES STILL SHOW SNOW...BUT IF THE WARM ADVECTIONS
BECOMES STRONGER THAN PROGGED...COULD SEE A MIX OF LIGHT PRECIP
TYPES IN THE SOUTH. MORE VIGOROUS BUT SHORT-LIVED COLD PUSH IS
EXPECTED THURSDAY NIGHT INTO SATURDAY MORNING...WITH SOME REBOUND
AND NO MAJOR SYSTEMS FOR NEXT WEEKEND.
.AVIATION...28/00Z
UPPER LEVEL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT AND WILL
BRING AN AREA OF SNOW THROUGH CENTRAL IOWA. DRY AIR INTERACTING WITH
THE SYSTEM WILL LIMIT THE SNOW IMPACT OVERNIGHT THEN SUBSIDENCE WILL
MOVE IN SWIFTLY AFTER MIDNIGHT...RESULTING IN CLEARING SKIES AND VFR
CONDITIONS FOR THE REMAINDER OF THE PERIOD.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/AVIATION...COGIL/DONAVON
LONG TERM...JUNGBLUTH
Hazardous weather outlook, Dec 27, 2:59 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CST SAT DEC 27 2008
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-
081>083-085-086-092-093-095>097-281200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-MONROE-
WAPELLO-TAYLOR-RINGGOLD-WAYNE-APPANOOSE-DAVIS-
259 PM CST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ074-075-084-094-281200-
MARION-MAHASKA-LUCAS-DECATUR-
259 PM CST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MINOR FLOODING IS OCCURRING ALONG A FEW DIFFERENT RIVERS IN
SOUTHERN IOWA. FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CC
In the hours before
Local storm report, Dec 27, 1:47 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
147 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN ELDORA 42.36N 93.10W
12/27/2008 E0.10 INCH HARDIN IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 1:48 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN CHARITON 41.02N 93.31W
12/27/2008 E0.10 INCH LUCAS IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 1:49 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN OSKALOOSA 41.29N 92.64W
12/27/2008 E0.10 INCH MAHASKA IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 1:50 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN NORTHWOOD 43.44N 93.22W
12/27/2008 E0.25 INCH WORTH IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 1:53 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
153 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN BEDFORD 40.67N 94.72W
12/27/2008 E0.20 INCH TAYLOR IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Dec 27, 2:03 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN BEDFORD 40.67N 94.72W
12/27/2008 E0.20 INCH TAYLOR IA LAW ENFORCEMENT
0900 AM FREEZING RAIN NORTHWOOD 43.44N 93.22W
12/27/2008 E0.25 INCH WORTH IA LAW ENFORCEMENT
0900 AM FREEZING RAIN NEWTON 41.70N 93.05W
12/27/2008 E0.20 INCH JASPER IA LAW ENFORCEMENT
0900 AM FREEZING RAIN OSKALOOSA 41.29N 92.64W
12/27/2008 E0.10 INCH MAHASKA IA LAW ENFORCEMENT
0900 AM FREEZING RAIN CHARITON 41.02N 93.31W
12/27/2008 E0.10 INCH LUCAS IA LAW ENFORCEMENT
0900 AM FREEZING RAIN TAMA 41.96N 92.57W
12/27/2008 E0.25 INCH TAMA IA LAW ENFORCEMENT
0900 AM FREEZING RAIN AMES 42.02N 93.63W
12/27/2008 E0.10 INCH STORY IA LAW ENFORCEMENT
0900 AM FREEZING RAIN ELDORA 42.36N 93.10W
12/27/2008 E0.10 INCH HARDIN IA LAW ENFORCEMENT
0900 AM FREEZING RAIN CORNING 40.99N 94.74W
12/27/2008 E0.50 INCH ADAMS IA LAW ENFORCEMENT
0900 AM FREEZING RAIN CRESTON 41.06N 94.36W
12/27/2008 E0.10 INCH UNION IA LAW ENFORCEMENT
0900 AM FREEZING RAIN WINTERSET 41.34N 94.02W
12/27/2008 E0.25 INCH MADISON IA LAW ENFORCEMENT
0900 AM FREEZING RAIN 3 SW FREDERIKA 42.85N 92.35W
12/27/2008 E0.10 INCH BREMER IA TRAINED SPOTTER
0900 AM FREEZING RAIN ALLISON 42.75N 92.80W
12/27/2008 E0.25 INCH BUTLER IA LAW ENFORCEMENT
0900 AM FREEZING RAIN GRUNDY CENTER 42.36N 92.77W
12/27/2008 E0.20 INCH GRUNDY IA LAW ENFORCEMENT
0900 AM FREEZING RAIN WATERLOO 42.49N 92.35W
12/27/2008 E0.25 INCH BLACK HAWK IA TRAINED SPOTTER
0900 AM FREEZING RAIN CENTERVILLE 40.73N 92.87W
12/27/2008 E0.10 INCH APPANOOSE IA LAW ENFORCEMENT
0900 AM FREEZING RAIN ALBIA 41.03N 92.80W
12/27/2008 E0.20 INCH MONROE IA LAW ENFORCEMENT
0900 AM FREEZING RAIN BOONE 42.05N 93.88W
12/27/2008 E0.10 INCH BOONE IA LAW ENFORCEMENT
0900 AM FREEZING RAIN ADEL 41.61N 94.03W
12/27/2008 E0.10 INCH DALLAS IA LAW ENFORCEMENT
0900 AM FREEZING RAIN INDIANOLA 41.36N 93.57W
12/27/2008 E0.50 INCH WARREN IA LAW ENFORCEMENT
0900 AM FREEZING RAIN CORYDON 40.76N 93.32W
12/27/2008 E0.25 INCH WAYNE IA EMERGENCY MNGR
0900 AM FREEZING RAIN LEON 40.74N 93.75W
12/27/2008 E0.10 INCH DECATUR IA LAW ENFORCEMENT
0900 AM FREEZING RAIN DES MOINES 41.58N 93.62W
12/27/2008 E0.10 INCH POLK IA TRAINED SPOTTER
0900 AM FREEZING RAIN OSCEOLA 41.03N 93.77W
12/27/2008 E0.25 INCH CLARKE IA LAW ENFORCEMENT
0900 AM FREEZING RAIN MOUNT AYR 40.71N 94.24W
12/27/2008 E0.25 INCH RINGGOLD IA LAW ENFORCEMENT
&&
DEROYFlash Flood, Polk
- When
- December 27, 7:13 PM CST to 11:24 PM CST
- Where
- Polk County, 1.86 mi N of (Dsm)des Moines Intl to 1.67 mi NNW of Ft Des Moines
- Cause
- Ice Jam
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.556, -93.676
An ice jam on the Raccoon River caused water to back up over George Flagg Parkway and Garden Road near Waterworks Park. Water backed up through the storm drains and flooded some businesses on Garden Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139070.